Format

Send to

Choose Destination
See comment in PubMed Commons below
N Z Med J. 1994 Nov 9;107(989):452-3.

Diverse effects of antiemetics in children.

Author information

1
Emergency Department, Middlemore Hospital, Auckland.

Abstract

AIMS:

To present cases of dystonic reactions in paediatric patients related to the use of antiemetics and to remind practitioners of the potential hazards of these agents in the paediatric age group.

METHOD:

Discussion of the presentations of three children at the Middlemore Hospital emergency department with neurological symptoms after exposure to prochlorperazine or metoclopramide and one child with a possible phenothiazine ingestion.

RESULTS:

These cases illustrate that some physicians are unaware of the potential hazards of antiemetics in children.

CONCLUSIONS:

Physicians prescribing antiemetics for children presenting with viral gastroenteritis should carefully consider the risks and benefits of these medications. If the drugs are prescribed, instructions about possible side effects should be emphasised so that corrective treatment can be initiated promptly. A full drug history should be obtained on all patients presenting to emergency departments. In addition, the emergency physician evaluating children with unusual neurological symptoms should always consider the possibility of an acute extrapyramidal reaction.

PMID:
7970356
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments

    Supplemental Content

    Loading ...
    Support Center